Georgia, 2010

Flash Flood and Hail in Georgia, July 31, 2010

July 31, 2010 · NWS CAE · 3 events in 2 counties and zones

Scattered severe thunderstorms produced some wind damage and flooding in Richmond county around Augusta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered severe thunderstorms produced some wind damage and flooding in Richmond county around Augusta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 31, 1:55 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 31, 1:55 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT SAT JUL 31 2010

.SYNOPSIS...
WEAK HIGH PRESSURE WILL SLIDE AWAY FROM THE REGION TODAY AS AN
UPPER LEVEL DISTURBANCE MOVES INTO THE AREA. THIS WILL RESULT IN
INCREASING CHANCES OF THUNDERSTORMS INTO SUNDAY. HIGH PRESSURE
AND RISING TEMPERATURES WILL RETURN BY TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK HIGH PRESSURE REMAINS OVER THE CAROLINAS WITH STATIONARY
FRONT JUST WEST OF THE SAVANNAH RIVER. UNSTABLE AIRMASS IN PLACE.
WNW FLOW ALOFT WITH SHORT WAVE ENERGY APPROACHING FROM THE TN
VALLEY. SCATTERED CONVECTION HAS DEVELOPED ACROSS THE FA WITH A
LINE OF SHOWERS/STORMS DRAPED OVER THE APPALACHIAN MOUNTAINS
MOVING SE. SPC RECENTLY ISSUED SVR TSTM WATCH FOR A GOOD PORTION
OF CWA EXCLUDING THE NORTHEAST PART. ALSO SPC NOTED THERE WAS
INCREASING SHEAR OVER THE AREA. THE WATCH RUNS THROUGH 10 PM THIS
EVENING. PWS AROUND 2 INCHES TODAY SO LOCALLY HEAVY RAIN POSSIBLE
WITH THE STRONGER STORMS. HEAT ADVISORY REMAINS IN EFFECT UNTIL
8PM THIS EVENING FOR THE SOUTHERN MIDLANDS AND PORTIONS OF THE
CSRA. CONVECTIVE ACTIVITY WILL DIMINISH LATER THIS EVENING BUT
WITH NUMEROUS OUTFLOW BOUNDARIES AND SOME CONTINUING UPPER LEVEL
ENERGY...WILL KEEP SMALL CHANCE POPS AFTER MIDNIGHT.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
DISTURBANCE WILL MOVE OFFSHORE ON SUNDAY WITH CHANCES OF SHOWERS
AND THUNDERSTORMS LINGERING AS THE UPPER LEVEL TROUGH BEGINS TO
LIFT OUT OF THE REGION. SUNDAY NIGHT THE UPPER LEVEL RIDGE WILL
BE BUILDING OVER THE AREA WITH HIGH PRESSURE RETURNING TO THE AREA
ON MONDAY. TEMPERATURES SUNDAY WILL RANGE FROM THE MID 80S TO
LOWER 90S AND CLIMBING TOWARD THE LOWER AND MIDDLE 90S ON MONDAY.
THUNDERSTORM CHANCES WILL BE LIMITED MONDAY AS THE HIGH PRESSURE
PUSHES A BIT OF DRIER AIR ALOFT OVER THE REGION AND A WEAK MID
LEVEL CAP IS EXPECTED.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER RIDGE SLOWLY REBUILDS OVER THE SOUTHEAST TUESDAY INTO
WEDNESDAY WITH SOME WEAKNESS IN THE EASTERN FRINGES OF THE RIDGE
INTO LATE WEEK. MAINLY LOW POPS TUESDAY AND WEDNESDAY...AND CHANCE
POPS INTO THE WEEKEND. FORECAST HIGH TEMPS MOSTLY IN THE MID 90S
WITH FORECAST LOWS IN THE MID 70S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AIMRASS HAS BECOME INCREASINGLY UNSTABLE OVER THE PAST FEW HOURS.
TEMPERATURES INCREASED TO AROUND 90F WHICH IS THE CONVECTIVE
TEMPERATURE. ALSO SPC NOTED INCREASING LOW LEVEL SHEAR OVER THE
REGION AND A SVR TSTM WATCH WAS ISSUED FOR MOST OF THE CAE CWA
EXCLUDING THE NORTHEAST COUNTIES IN THE PEE DEE AREA. IN ADDITION
CAPES INCREASE TO 2000-3000 J/KG OVER WATCH AREA. OTHERWISE...
MAINLY VFR CONDITIONS OUTSIDE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. IFR-MVFR CONDITIONS EXPECTED IN SHOWERS AND
THUNDERSTORMS THROUGH ABOUT MIDNIGHT TONIGHT. AFTER MIDNIGHT...
MVFR CONDITIONS SHOULD BECOME WIDESPREAD THROUGH ABOUT 14Z SUNDAY
MORNING. A FEW LOCATIONS LIKE AGS AND OGB MAY HAVE IFR CONDITIONS
DURING THIS TIME PERIOD. AFTER 14Z SUNDAY...VFR CONDITIONS ONCE
AGAIN BUT BRIEF IFR-MVFR CONDITIONS ARE POSSIBLE AGAIN IN SHOWERS
AND THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR OR IFR CONDITIONS POSSIBLE
IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ030-035-041.
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ065-077.

&&
Hazardous weather outlook, Jul 31, 2:39 PM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
339 PM EDT SAT JUL 31 2010

SCZ015-016-022-029-011945-
LANCASTER-CHESTERFIELD-KERSHAW-LEE-
339 PM EDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON
AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GAZ040-063-064-SCZ018-020-021-025>028-031-036>038-011945-
LINCOLN-MCDUFFIE-COLUMBIA-MCCORMICK-NEWBERRY-FAIRFIELD-EDGEFIELD-
SALUDA-LEXINGTON-RICHLAND-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-
339 PM EDT SAT JUL 31 2010

...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GAZ065-077-SCZ030-035-041-011945-
RICHMOND-BURKE-AIKEN-BARNWELL-BAMBERG-
339 PM EDT SAT JUL 31 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 552 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

ALSO...THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY
PRODUCE HEAVY RAINFALL AND LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 31, 2:28 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     4 NNE WARD              33.91N 81.71W
07/31/2010                   SALUDA             SC   PUBLIC

            PUBIC REPORTED TREES AND LIMBS DOWN ON SUMTER SCHOOL ROAD
            WITH ROOFS TORN OF SOME OUTBUILDINGS AND A FLAG POLE BENT
            OVER AND ON THE GROUND.

&&

SJN
Local storm report, Jul 31, 2:28 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     4 NNE WARD              33.91N 81.71W
07/31/2010                   SALUDA             SC   PUBLIC

            PUBLIC REPORTED TREES AND LIMBS DOWN ON SUMTER SCHOOL ROAD
            WITH ROOFS TORN OF SOME OUTBUILDINGS AND A FLAG POLE BENT
            OVER AND ON THE GROUND.

&&

SJN
Local storm report, Jul 31, 2:36 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
336 PM EDT SAT JUL 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     10 SSE RIDGE SPRING     33.70N 81.60W
07/31/2010                   AIKEN              SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED POWERLINES DOWN ALONG I-20 AT THE
            27/28 MILE MARKER.

&&

SJN
Special weather statement, Jul 31, 3:08 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
408 PM EDT SAT JUL 31 2010

SCZ025>027-030-312100-
AIKEN-EDGEFIELD-LEXINGTON-SALUDA-
408 PM EDT SAT JUL 31 2010

...STRONG THUNDERSTORMS WILL AFFECT AIKEN...EDGEFIELD...LEXINGTON
AND SALUDA COUNTIES THROUGH 5 PM...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR EDGEFIELD...OR 16 MILES NORTH OF
BELVEDERE...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

TTH

The radar

The Columbia radar (KCAE), 94 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Richmond

When
July 31, 3:35 PM EST to 3:37 PM EST
Where
Richmond County, Augusta
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.480, -81.970

SKYWARN spotter reported nickel size hail on Reynolds Road.

Thunderstorm Wind, Richmond

When
July 31, 3:44 PM EST to 3:48 PM EST
Where
Richmond County, Augusta
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.480, -81.970

Sheriff reported trees down around the city, especially on the north and east side.

Flash Flood, Burke

When
July 31, 4:09 PM EST to 4:54 PM EST
Where
Burke County, 22.81 mi N of Greens Cut to 22.48 mi N of Greens Cut
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.500, -81.970

Sheriff reported heavy rain flooding streets and other low lying areas. Water was up to 4 feet deep in low lying areas. Streams and ditches in the area also flooded over their banks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238190, 238189, 238192.